Alert archive / Rhode Island / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

April 28, 2021Bristol County, Kent County, Providence County, Rhode Island

NWS Boston/Norton, MA issued this special weather statement at Apr 28, 2021, 2:19 AM EDT for Bristol County, Kent County, Providence County, Rhode Island. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 2:19 AM EDT (06:19 UTC)
Expired
Apr 28, 2021, 3:00 AM EDT
In force
41 min
Issued by
NWS Boston/Norton, MA

Counties Bristol County, RI, Kent County, RI, Providence County, RI

The radar

The Boston radar (KBOX), 37 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 6.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2384 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WWUS81 KBOX 280619
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
219 AM EDT Wed Apr 28 2021
 
CTZ002>004-MAZ005-011>013-017>020-RIZ001>006-280700-
Windham CT-Hartford CT-Tolland CT-Southern Worcester MA-
Central Middlesex County MA-Western Plymouth MA-Eastern Hampden MA-
Eastern Plymouth MA-Southern Bristol MA-Western Norfolk MA-
Northern Bristol MA-Eastern Kent RI-Northwest Providence RI-
Bristol RI-Washington RI-Western Kent RI-Southeast Providence RI-
219 AM EDT Wed Apr 28 2021

...STRONG THUNDERSTORMS COULD AFFECT PARTS OF NORTHEASTERN 
CONNECTICUT, NORTHERN RHODE ISLAND AND SOUTHEASTERN MASSACHUSETTS 
EARLY THIS MORNING...

At 216 AM EDT, Doppler radar was tracking thunderstorms extending 
from near Westborough to Dudley to near Enfield. Movement was 
southeast at 60 mph.

Pea size hail and winds in excess of 30 mph could accompany these 
storms.

Locations impacted include...
Providence, Brockton, Fall River, Warwick, Cranston, Pawtucket,
Plymouth, Taunton, East Providence, Enfield, Woonsocket, Shrewsbury,
Coventry, Cumberland, North Providence, Franklin, West Warwick,
Vernon, Johnston and North Attleborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. 

&&

LAT...LON 4195 7265 4208 7199 4231 7160 4195 7066
      4175 7113 4179 7112 4175 7114 4171 7124
      4173 7126 4170 7129 4179 7138 4173 7138
      4172 7136 4167 7137 4169 7145 4166 7144
      4166 7141 4158 7169 4164 7179 4165 7186
TIME...MOT...LOC 0616Z 294DEG 53KT 4225 7158 4207 7195 4196 7251 

$$

Chai

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Apr 28, 1:55 AM EDT, 24 minutes earlier.

Area forecast discussion, Apr 28, 1:55 AM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
155 AM EDT Wed Apr 28 2021

.SYNOPSIS...
A warm front will enter the area Wednesday and remain nearby
through Thursday, before a cold front moves through later in the
week. This front will move across on Friday, followed by
breezy and cool conditions Saturday, then trending warmer early
next week with dry weather.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

2 am update...

Showers with embedded elevated thunder moving across Northern MA
and Northwest CT, with activity firing along mid level warm
front. Not expecting any severe storms given cool/stable
boundary layer and marginal instability aloft. In fact, low
level dry air with dew pt depressions on the order of 20-25, is
drying up showers with qpf only a few hundreds so far upstream
across NY state into Western MA. Shower activity will be most
numerous across Northern MA, closer to deeper moisture. Thus,
fewer showers across CT and RI.

Not as chilly as last night with dew pts in the 30s tonight
compared to the 20s last night. Also, cloud cover and warm air
advection will limit low temps overnight to the 40s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Still a chance of warm frontal showers and isolated thunder in
the morning, however a drying trend is likely from late morning
into the afternoon, as the shortwave trough passes east and weak
subsidence overspreads the area. Tricky temp forecast with warm
frontal boundary draped across the region. Warm sector likely
into CT, with high temps into the 70s, with 60s in most places
to the east, and upper 50s in Boston, along the MA coast and
across the Cape/Islands as shallow cool air may be tough to
dislodge. Showers and isolated thunder likely beginning late
afternoon across western/central MA as another shortwave trough
aloft approaches then spreading SE into the rest of the area
Wed night. Patchy fog likely especially along the south coast in
2nd night of onshore S flow and the warm front still nearby.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Thursday through Friday...

Overall, lower than average forecast confidence. Day-to-day
temperature and precipitation chances will hinge on the
placement of a warm/quasi-stationary front that is expected to
be draped somewhere across our CWA. This is rather typical of
late April in Southern New England, where the CT valley tends to
be located in the warm sector while coastal areas are cooler
thanks to onshore flow. Upper level flow through Fri features a
building H5 ridge out ahead of an approaching northern stream
upper level trough. However, considerable differences still
exist on the placement and timing of the mid to upper level
features. So while confidence is increasing in multiple periods
of showers during Thu-Fri time frame but there remains
uncertainty with timing and areal extent of showers. Therefore,
have utilized a blend of models and generally kept probability
of showers to chance or lower with isolated thunder on Thu thanks
to elevated instability.

Surface low tracks over interior New England late Thu into Fri,
swinging a fairly stout cold front across our area sometime on
Fri. With PW rising to around 1.5 inches (which is near daily
maximum SPC sounding climatology for Chatham MA!), there could
be some locally heavy rainfall at times but still too
premature to pin down areal coverage. The cold front will also
provide a respite from the humidity, as dew points rise into the
50s and perhaps lower 60s ahead of the frontal passage.

Saturday through Tuesday...

Looks blustery and cool Sat with gusty northwest winds. Upper
trough will be overhead so cannot rule out a brief shower, but
otherwise mainly dry Showers and isolated thunder likely beginning late
afternoon across western/central MA as anoStill a chance of
warm frontal showers and isolated thunder in the morning,
however a drying trend is likely from late morning into the
afternoon, as the shortwave trough passes east and weak
subsidencether shortwave trough aloft approaches then spreading
SE into the rest of the area Wed night. Patchy fog likely
especially along the south coast in 2nd night of onshore S flow
and the warm front still nearby.conditions. Milder and mainly
dry on Sunday but lowShowers and isolated thunder likely beginning late
afternoon across western/central MA as anoStill a chance of
warm frontal showers and isolated thunder in the morning,
however a drying trend is likely from late morning into the
afternoon, as the shortwave trough passes east and weak
subsidencether shortwave trough aloft approaches then spreading
SE into the rest of the area Wed night. Patchy fog likely
especially along the south coast in 2nd night of onshore S flow
and the warm front still nearby. confidence given model spread.
Winds turn southwest late Sun, which brings in even warmer
temperatures for the early work week.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06z update...

Today...VFR cloud bases with showers and isolated thunder mainly
confined to Northern MA early this morning, then moving offshore
around or just after sunrise. Mainly dry weather thereafter
followed by a renewed area of showers and isolated thunder later
this afternoon, mainly across northwest MA. Winds becoming light
southerly, except ENE across Eastern MA including Boston.

This evening and overnight...VFR trending to MVFR/IFR this
evening, with IFR/LIFR Northern MA. Showers and isolated
thunder focused across Northern MA. Areas of fog lowering vsby
to IFR/MVFR.

Thursday...MVFR/IFR in scattered showers. Low prob of isolated
LIFR in areas of fog.

KBOS TAF...ENE winds developing and VFR cloud bases lowering to
MVFR this evening.

KBDL TAF...VFR cloud bases lowering to MVFR this evening as
weakening T-storms over NY state approach CT.

Outlook /Thursday Night through Sunday/...

Thursday Night: Mainly IFR, with areas MVFR possible. Breezy.
Chance SHRA, patchy BR.

Friday: Mainly MVFR, with local IFR possible. Breezy. Chance SHRA.

Friday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance SHRA.

Saturday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.

Sunday: Mainly VFR.

&&

.MARINE...
Tonight through Wednesday night...High Confidence.

Winds 15 kt or less through the period. A warm front enters New
England tonight and will be accompanied by a period of showers.
The front will be draped across the MA and RI waters on
Wednesday and Wednesday night. Isolated thunderstorms are
possible.

Outlook /Thursday Night through Sunday/...

Thursday: Winds less than 25 kt. Areas of seas approaching 5
ft. Chance of showers.

Thursday Night: Seas up to 5 ft. Chance of showers.

Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft. Chance of rain showers.

Friday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Slight chance of rain
showers.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas.

Sunday: Winds less than 25 kt. Low risk for Small Craft Advisory
with seas up to 5 ft in the morning.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...WTB/99
NEAR TERM...WTB/Nocera
SHORT TERM...99
LONG TERM...99
AVIATION...WTB/Nocera/99
MARINE...WTB/99
Hazardous weather outlook, Apr 27, 4:22 AM EDT, 21 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Tue Apr 27 2021

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-280830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Cheshire-Eastern Hillsborough-
Western And Central Hillsborough-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EDT Tue Apr 27 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, New Hampshire,
southern New Hampshire, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-280830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Tue Apr 27 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Apr 28, 1:22 AM EDT, 57 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
122 AM EDT Wed Apr 28 2021

CTZ004-MAZ002>004-008>012-280600-
Windham CT-Western Franklin MA-Western Hampshire MA-
Southern Worcester MA-Western Hampden MA-Eastern Hampden MA-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
122 AM EDT Wed Apr 28 2021

...A STRONG THUNDERSTORM COULD AFFECT THE EAST SLOPES OF THE
BERKSHIRES INTO WESTERN WORCESTER COUNTY IN MASSACHUSETTS EARLY
THIS MORNING...

At 117 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelburne to near Plainfield to near Otis.
Movement was southeast at 50 mph.

Pea size hail and winds in excess of 30 mph are possible with this
storm.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton,
Agawam, West Springfield, Greenfield, Orange, Deerfield, Ludlow,
South Hadley, Holden, Easthampton, Longmeadow, East Longmeadow,
Belchertown, Wilbraham and Charlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle.

&&

LAT...LON 4239 7305 4239 7301 4247 7299 4255 7294
      4273 7278 4238 7183 4203 7212 4204 7254
      4202 7260 4229 7300 4231 7300 4231 7303
      4233 7307
TIME...MOT...LOC 0517Z 295DEG 47KT 4264 7274 4251 7286 4226 7306

Chai
Special weather statement, Apr 28, 2:19 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
219 AM EDT Wed Apr 28 2021

CTZ002>004-MAZ005-011>013-017>020-RIZ001>006-280700-
Windham CT-Hartford CT-Tolland CT-Southern Worcester MA-
Central Middlesex County MA-Western Plymouth MA-Eastern Hampden MA-
Eastern Plymouth MA-Southern Bristol MA-Western Norfolk MA-
Northern Bristol MA-Eastern Kent RI-Northwest Providence RI-
Bristol RI-Washington RI-Western Kent RI-Southeast Providence RI-
219 AM EDT Wed Apr 28 2021

...STRONG THUNDERSTORMS COULD AFFECT PARTS OF NORTHEASTERN
CONNECTICUT, NORTHERN RHODE ISLAND AND SOUTHEASTERN MASSACHUSETTS
EARLY THIS MORNING...

At 216 AM EDT, Doppler radar was tracking thunderstorms extending
from near Westborough to Dudley to near Enfield. Movement was
southeast at 60 mph.

Pea size hail and winds in excess of 30 mph could accompany these
storms.

Locations impacted include...
Providence, Brockton, Fall River, Warwick, Cranston, Pawtucket,
Plymouth, Taunton, East Providence, Enfield, Woonsocket, Shrewsbury,
Coventry, Cumberland, North Providence, Franklin, West Warwick,
Vernon, Johnston and North Attleborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle.

&&

LAT...LON 4195 7265 4208 7199 4231 7160 4195 7066
      4175 7113 4179 7112 4175 7114 4171 7124
      4173 7126 4170 7129 4179 7138 4173 7138
      4172 7136 4167 7137 4169 7145 4166 7144
      4166 7141 4158 7169 4164 7179 4165 7186
TIME...MOT...LOC 0616Z 294DEG 53KT 4225 7158 4207 7195 4196 7251

Chai

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 1:22 AM EDTSpecial Weather StatementBOXFranklin, Hampden, Hampshire, Worcester38 min
Apr 28, 4:16 AM EDTCoastal Flood StatementBOXBarnstable, Bristol, Dukes, Essex, Nantucket, Norfolk and 2 more23 hr
Apr 28, 2:50 PM EDTCoastal Flood AdvisoryBOXBarnstable, Essex, Norfolk, Plymouth, Suffolk12 hr

Nearby

Special Weather Statements in Rhode Island, 2021Special Weather Statements in Connecticut, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.